Georgia, 2022

Hail in Georgia, March 16, 2022

March 16, 2022 · NWS CHS · 2 events in 2 counties and zones

A warm front lifted northward across southeast Georgia in the morning ahead of an approaching low pressure system. The low, and associated cold front, gradually moved toward the area through the afternoon and eventually passed through and off the coast by the late evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A warm front lifted northward across southeast Georgia in the morning ahead of an approaching low pressure system. The low, and associated cold front, gradually moved toward the area through the afternoon and eventually passed through and off the coast by the late evening hours. Thunderstorms impacted southeast Georgia through much of the day, with a few of the thunderstorms becoming strong enough to produce large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Mar 16, 9:11 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 16, 9:11 AM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1011 AM EDT Wed Mar 16 2022

.SYNOPSIS...
A storm system will impact the area through tonight. Another
cold front will move through late in the week with high
pressure then returning through early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Morning radar shows numerous showers and isolated thunderstorms
across our area. It matches up well with the latest HRRR and
fairly well with the latest RAP run, which have the line
developing and gradually moving to the north through the day.
The latest SPC outlook now has our entire area under a Slight
Risk for severe thunderstorms, with the main hazard being large
hail. Though, there remains a risk for damaging winds and maybe
a weak tornado. This is generally in line with our thinking.

Morning water vapor satellite images show a well defined mid-
level closed low over the Deep South with a plume of moisture
across the Southeast U.S. coast. At the sfc, the center of the
main area of low pressure is expected to track east across
southern AL and GA during the daylight hours today. As the sfc
low approaches, an associated warm front will lift across SE GA
this morning and the SC Lowcountry this afternoon. Mesoscale
guidance indicates that a frontal wave could develop along the
warm front this afternoon, resulting in a possible triple point
across the Lowcountry this afternoon into this evening. Sfc
dewpoints should surge into the low to mid 60s south of the warm
front. Temperature are forecast to range from around 70 across
the Lowcountry to the mid 70s across SE GA. Forecast soundings
indicate the MUCAPE is expected to range between 800-1200 J/kg.
However, deep-layer shear will increase to 35-40 kts, with EHI
above 2 and 0-1 km helicity peaking above 400 m2/s2. If a sea
breeze develops, then a narrow region may see a period of
greater instability and shear. The environment appears suitable
for supercells or well organized multicell clusters near the
warm front today. Any supercell thunderstorm could produce hail
along with gusty winds. Hail will be the primary threat as the
WBZ falls below 9 kft and -10C level decreases to 16 kft. The
potential for severe thunderstorms remains highlighted in the
HWO.

This evening and tonight, the closed low is forecast to track north
of the I-20 corridor across GA and the Carolinas tonight. A dry slot
should sweep across the region this evening, resulting in convection
to end. Dry conditions expected across the forecast area by late
tonight. Low temperatures are forecast to range in the 50s.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
Forecast confidence: Moderate to high.

Deep low pressure will be pulling away from the area to the
northeast allowing high pressure to return briefly before a cold
front starts to approach from the west Friday. Should see some
showers and even a few storms Friday afternoon when deeper moisture
and shortwave energy aloft arrive, mainly west of I-95. Some showers
and storms are then expected everywhere Friday night into early
Saturday, then mainly just near the coast later Saturday. Although
deep layer shear will likely be strong enough for organized
convection, instability should be minimal so the risk for severe
storms is pretty low. Rain amounts should generally be a quarter of
an inch or less during this period, although locally higher amounts
will be possible, especially if organized convection does develop.

Temperatures will remain much above normal through the period. In
fact, lows Friday night could be near the record high min temps for
Mar 19 (65 degrees at KCHS/KSAV/KCXM).

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
Forecast confidence: Moderate to high.

Dry high pressure should prevail through early next week before
another cold front potentially impacts the area toward the middle of
next week. Can't completely rule out a few light showers lingering
Saturday night as the upper trough moves through and then again
starting late Tuesday night. However, the better rain chances should
come on Wednesday when there should be deeper moisture and increased
forcing.

Temperatures will start the period closer to normal before likely
getting more above normal beginning on Monday.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
Sfc low pressure will track east across the Deep South today. As
the low approaches the region, a warm front will lift northward,
with a frontal wave expected to develop along the GA coast
during this morning. The frontal wave, triple point, is timed
to lift across the SC Lowcountry this afternoon. The KCHS/KJZI TAFs
will feature MVFR ceilings during the initial 12Z line,
developing at KSAV after 14Z. Each TAF will feature a TEMPO
group to highlight the potential for TSRA with IFR ceilings,
covering 14-17Z at KSAV and 17-21Z at KCHS/KJZI. Storms at KJZI
and KCHS may develop hail, confidence too low to feature in the
TAFs. Ceilings in the wake of the frontal wave and under an
approaching mid-level closed low are forecast to lower to LIFR
at KSAV this evening, then VFR after midnight. LIFR to VLIFR
ceilings at KCHS and KJZI developing this evening and remaining
through tonight.

Extended Aviation Outlook: Low to moderate confidence for at least
MVFR ceilings lingering Thursday morning at KSAV and moderate
confidence at KCHS/KJZI. Low confidence in additional restrictions
starting Thursday night due to late night/early morning stratus/fog,
then also from showers/storms later Friday into Saturday.

&&

.MARINE...
Low pressure will track across GA and SC today into this evening.
The associated warm front is forecast to lift across the marine
zones today. A broken line of thunderstorms is expected to develop
in the vicinity of the warm front, with some storms capable of
producing hail and gusty winds. Special Marine Warnings may be
needed. Otherwise, seas will increase to 6 ft across portions of
AMZ350 and 374 today. The seas along with gusts to 25 kts will be
highlighted with a Small Craft Advisory for the outer GA waters and
the Charleston County nearshore waters. It is possible that the
remaining zones, including the CHS Harbor, could see gusts into the
low 20s.

Thursday through Monday: Moderate to high confidence regarding
winds/seas, and low confidence regarding sea fog.

High pressure will be returning after the departing low pressure
system pulls away to the northeast. Another fairly weak cold front
looks to move through Saturday and there is a small risk for
marginal Small Craft Advisories. Models are also suggesting some sea
fog could develop prior to the late week cold frontal passage.

Rip Currents: Strong onshore winds, swell waves, and astronomical
influences will yield a Moderate Risk of rip currents at
Lowcountry/GA beaches today.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until 7 PM EDT this evening for AMZ374.
     Small Craft Advisory until 1 AM EDT Thursday for AMZ350.

&&

NEAR TERM...
SHORT TERM...RJB
LONG TERM...RJB
AVIATION...NED/RJB
MARINE...NED/RJB
Hazardous weather outlook, Mar 16, 2:38 AM EST, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
338 AM EDT Wed Mar 16 2022

GAZ117-119-139-141-SCZ048>051-170745-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
338 AM EDT Wed Mar 16 2022

...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Severe Thunderstorms: A broken line of strong to severe thunderstorms
is expected to lift across southeast Georgia and the South Carolina
Lowcountry today. The environment may support a few hail producing
thunderstorms, with hail up to the size of a quarter.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052-
170745-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
338 AM EDT Wed Mar 16 2022

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Severe Thunderstorms: A broken line of strong to severe thunderstorms
is expected to lift across southeast Georgia and the South Carolina
Lowcountry today. The environment may support a few hail producing
thunderstorms, with hail up to the size of a quarter.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-170745-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
338 AM EDT Wed Mar 16 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Severe Thunderstorms: A broken line of strong to severe thunderstorms
is expected to lift across Georgia Atlantic waters and the South
Carolina nearshore waters today. The environment may support a few
thunderstorms capable of producing hail and gusts greater than 34
knots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Mar 16, 10:38 AM EST, 3 minutes before
Special Weather Statement
National Weather Service Charleston SC
1138 AM EDT Wed Mar 16 2022

GAZ101-116>119-138-139-SCZ047-051-161615-
Coastal Liberty-Effingham-Coastal Chatham-Inland Liberty-Inland
Chatham-Inland Bryan-Coastal Bryan-Inland Jasper-Coastal Jasper-
1138 AM EDT Wed Mar 16 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN, LIBERTY,
EFFINGHAM, CHATHAM AND JASPER COUNTIES...

At 1137 AM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Keller, or 10 miles southwest of Coffee
Bluff, moving north at 45 mph.

HAZARD...up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Minor damage to plants, trees and crops is possible. Damage
         to windshields is unlikely.

Some locations in the path of this storm include...
Pooler, Richmond Hill, Bellinger Hill Area, Midtown Savannah,
Downtown Savannah, Coffee Bluff, Savannah International Airport and
I-16/I-95 Interchange.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3175 8133 3222 8129 3217 8095 3216 8096
      3216 8095 3215 8096 3215 8097 3212 8096
      3213 8095 3172 8112
TIME...MOT...LOC 1537Z 193DEG 38KT 3180 8122

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<45 MPH

Adam

The radar

The Charleston,SC radar (KCLX), 95 km away, was scanning. The volume nearest the first event began at 15:41 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Bryan

When
March 16, 10:41 AM EST to 10:43 AM EST
Where
Bryan County, 2.15 mi SSW of Keller
Measured
1 in hail
Reported by
Social Media
Coordinates
31.820, -81.260

A picture received via social media showed nickel to quarter sized hail near Keller.

Hail, Jenkins

When
March 16, 5:26 PM EST to 5:28 PM EST
Where
Jenkins County, 3.64 mi NNE of Millen
Measured
1 in hail
Reported by
911 Call Center
Coordinates
32.850, -81.910

Jenkins County dispatch reported quarter sized hail just north of Millen.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1009854, 1009855.